Colorado, 2007

Hail in Colorado, July 11, 2007

July 11, 2007 · NWS BOU · 13 events in 5 counties and zones

Severe thunderstorms across the Northeast Plains produced large hail up to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms across the Northeast Plains produced large hail up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 11, 1:30 PM MST, 1 hour earlier.

Area forecast discussion, Jul 11, 1:30 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT WED JUL 11 2007

.SHORT TERM...SCATTERED CONVECTION ONGOING ACROSS MOUNTAINS AND
FOOTHILLS BEGINNING TO MOVE SOUTHEAST ONTO PLAINS. PLAINS STILL A
BIT CAPPED AS NOTED BY LATEST ACARS SOUNDING. SHOULDNT TAKE MUCH
TO BREAK CAP AS CURRENT TEMPERATURES HAVE REACHED CONVECTIVE
TEMPERATURE. RADAR SHOWING CONVERGENCE ZONE FROM EASTERN ADAMS
COUNTY SOUTHEAST INTO WESTERN ELBERT COUNTY. SOME CUMULUS BEGINING
TO FORM ALONG AND EAST OF THIS BOUNDARY. SHORTWAVE APPROACHING FROM
THE NORTHWEST WILL HELP BREAK CAP AND AID IN MOVING CONVECTION ONTO
PLAINS. SHOULD SEE SOME SEVERE STORMS...AS LAPS ANALYSIS SHOWING
CAPE VALUES IN THE 1500-2000 J/KG RANGE. HAIL AND STRONG WINDS WILL
BE THE MAIN CONCERNS...THOUGH ISOLATED TORNADOES CANT BE RULED OUT
ALONG THE CONVERGENCE ZONE. GPS INTEGRATED PRECIPITABLE WATER VALUES
AROUND NINE TENTHS OF AN INCH...SHOULD SEE SOME HEAVY RAIN WITH THE
STORMS. COULD SEE SOME MINOR FLOODING AS A RESULT. STORMS SHOULD
MOVE OUT OF THE AREA BY MIDNIGHT AS WAVE EXISTS THE REGION. SURFACE
PROGS SHOW ANOTHER FRONT MOVING ACROSS PLAINS AFTER MIDNIGHT WHICH
WILL ENHANCE LOW LEVEL UPSLOPE. COULD SEE STRATUS ALONG WITH SOME
FOG DEVELOPING TOWARDS MORNING. MODELS SHOW SHORTWAVE MOVING
SOUTHEAST ACROSS AREA DURING THE AFTERNOON...SHOULD HELP DESTABILIZE
ATMOSPHERE. THOUGH BULK OF MOISTURE WILL BE ALONG FOOTHILLS AND
EASTERN PLAINS...CROSS SECTION SHOW MODEST INCREASE IN MOISTURE OVER
MOUNTAINS...MAINLY IN THE MID LEVELS. SHOULD SEE AFTERNOON
CONVECTION FIRST DEVELOP IN THE HIGH COUNTRY...THEN PROPAGATE
SOUTHEAST ONTO PLAINS. MODELS SUGGEST DENVER CYCLONE REDEVELOPING
DURING THE AFTERNOON AS SURFACE FLOW BECOMES SOUTHEAST. SHOULD SEE
SOME SORT OF CONVERGENCE AREA POSSIBLE EAST AND SOUTH OF DENVER
WHICH COULD AID IN ADDITIONAL STORM DEVELOPMENT. FORECAST SOUNDINGS
SHOWING CAPE VALUES FROM 1000-1500 J/KG...AND ALONG WITH MODEST
SHEAR...SOME SEVERE STORMS POSSIBLE. HAIL AND STRONG WINDS WILL BE
THE MAIN THREAT...THOUGH ONE CANNOT RULE OUT A BRIEF TORNADO OR TWO
ALONG THE CONVERGENCE AREA. WITH FORECAST SOUNDING SHOWING
PRECIPITABLE WATER VALUES AROUND AN INCH ACROSS THE PLAINS...SHOULD
SEE SOME HEAVY RAIN WITH THE STORMS WHICH COULD CAUSE LOCALIZED
FLOODING. COOLER AIR BEHIND MORNING SURGE. TEMPERATURE AND THICKNESS
PROGS SUGGEST LOWER 80S FOR HIGHS ACROSS PLAINS. WILL LOWER CURRENT
TEMPERATURE A BIT.

.LONG TERM...ONGOING CONVECTION THURSDAY AFTERNOON SHOULD AGAIN
DEVELOP AND SPREAD SOUTHEAST DURING THE EVENING HOURS.  BEST
COVERAGE IS EXPECTED SOUTH AND EAST OF THE METRO AREA AS AIRMASS
STABILIZES FROM THE NORTH.  HEAVY RAIN POSSIBLE AGAIN WITH
PRECIPITABLE WATER VALUES AT OR ABOVE 1 INCH AND DEEPER UPSLOPE FLOW
IN PLACE.  CANT RULE OUT A FEW SEVERE STORMS EITHER BUT INSTABILITY
AND SHEAR ARE BOTH WEAKENING SO MAIN THREAT FOR NOW DURING THE
EVENING HOURS APPEARS TO BE THE RAIN.

BY FRIDAY...TEMPERATURES BEGIN TO MODERATE BUT THE LOWER ATMOSPHERE
EAST OF THE MOUNTAINS REMAINS RELATIVELY MOIST AS SELY LOW-LEVEL
FLOW KEEPS HIGHER THETA-E AIR IN PLACE.  THE MID LEVEL WARMING WILL
ACT TO SUPPRESS STORM COVERAGE...BUT STILL ENOUGH MOISTURE AROUND TO
FIRE A FEW LATE DAY STORMS ESPECIALLY IN/NEAR THE MOUNTAINS AND
FOOTHILLS.

THE UPPER LEVEL RIDGE OVER THE DESERT SOUTHWEST IS EXPECTED TO SHIFT
SLOWLY NORTH AND EAST ACROSS THE CENTRAL ROCKIES BY EARLY NEXT
WEEK.  THIS WILL BRING A MORE NORTHERLY FLOW BUT AT THE SAME TIME
WARMER TEMPERATURES WITH HIGHS ACROSS THE PLAINS RETURNING TO THE
LOWER 90S.  STILL CANT RULE OUT ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WITH MOISTURE TRAPPED UNDER THE RIDGE.

&&

.AVIATION...SCATTERED THUNDERSTORMS POSSIBLE THROUGH 02Z...COULD
AFFECT DIA WITH LARGE HAIL...STRONG WIND AND HEAVY RAIN. ISOLATED
TORNADOES POSSIBLE ALONG A CONVERGENCE ZONE JUST EAST AND SOUTH OF
THE AIRPORT. SURFACE FRONT WILL MOVE ACROSS THE AIRPORT AROUND 12Z
WITH SURFACE WINDS SHIFTING TO THE NORTHEAST. COULD SEE MVFR
CONDITIONS...CEILINGS AND VISIBILITY...DEVELOP AT THAT TIME.
SCATTERED THUNDERSTORMS POSSIBLE AFTER 18Z...WITH HEAVY RAIN AND
HAIL POSSIBLE. POSSIBLE CONVERGENCE ZONE DEVELOPING EAST AND SOUTH
OF THE AIRPORT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BARJENBRUCH
Hazardous weather outlook, Jul 11, 9:49 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT WED JUL 11 2007

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE FOOTHILLS AND OVER THE
NORTHEAST PLAIN THIS AFTERNOON THROUGH THE EARLY EVENING. THE STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...
STRONG WINDS AND HEAVY RAIN. IN ADDITION...A FEW STORMS COULD
PRODUCE VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER AND A
COUPLE OF TORNADOES ESPECIALLY ALONG A CONVERGENCE AREA EAST AND
SOUTHEAST OF DENVER ACROSS PORTIONS OF EASTERN ADAMS...EASTERN
ARAPAHOE...ELBERT...LINCOLN AND WASHINGTON COUNTIES.

NORTHWEST FLOW ALOFT COMBINED WITH SOUTHEASTERLY LOW LEVEL FLOW AND
A MODERATELY UNSTABLE AIRMASS WILL CREATE A FAVORABLE ENVIRONMENT
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
THROUGH THE EARLY EVENING HOURS IN THE FOOTHILLS AND OVER THE
NORTHEAST PLAINS.

IN THE MOUNTAINS SCATTERED THUNDERSTORMS WILL ALSO DEVELOP BY
AFTERNOON AND WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF THUNDERSTORMS AND POSSIBLE SEVERE WEATHER WILL
CONTINUE THURSDAY AS ANOTHER WEAK COLD FRONT AND UPPER LEVEL WEATHER
DISTURBANCE MOVE ACROSS THE AREA. ABUNDANT LOW LEVEL MOISTURE
COUPLED WITH STRONG DAYTIME HEATING AND ENHANCED UPSLOPE FLOW WILL
PROVIDE FAVORABLE CONDITIONS FOR THUNDERSTORMS CAPABLE OF LARGE HAIL
AND LOCALLY HEAVY RAINFALL. A FEW STORMS OVER THE HIGHER TERRAIN OF
THE PALMER DIVIDE TO THE SOUTH AND SOUTHEAST OF DENVER COULD
GENERATE A BRIEF TORNADO OR TWO LATE THURSDAY AFTERNOON OR EVENING.

FRIDAY AND BEYOND...THE CHANCE FOR THUNDERSTORMS WILL GRADUALLY
DIMINISH AS HIGH PRESSURE OVER THE GREAT BASIN SHIFTS EASTWARD...
BRINGING WARMER AND DRIER AIR OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM TODAY.

D-L

In the hours before

Local storm report, Jul 11, 1:48 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
248 PM MDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             2 N NEW RAYMER          40.64N 103.83W
07/10/2007  M2.00 INCH       WELD               CO   TRAINED SPOTTER

1058 PM     TORNADO          10 NW NEW RAYMER        40.71N 103.96W
07/10/2007                   WELD               CO   TRAINED SPOTTER

            BRIEF SMALL TORNADO

0904 PM     HAIL             3 SW BOULDER            40.00N 105.29W
07/10/2007  M0.75 INCH       BOULDER            CO   TRAINED SPOTTER

            NCAR MESA LAB

0904 PM     HAIL             1 SW ERIE               40.02N 105.06W
07/10/2007  M0.75 INCH       BOULDER            CO   TRAINED SPOTTER

            LATE REPORT

&&

FREDIN

The radar

The Cheyenne radar (KCYS), 86 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Larimer

When
July 11, 2:30 PM MST
Where
Larimer County, 4.43 mi WNW of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -105.150

Hail, Elbert

When
July 11, 3:44 PM MST
Where
Elbert County, 4.82 mi W of Elbert
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.620

Hail, Elbert

When
July 11, 3:50 PM MST
Where
Elbert County, 4.15 mi S of Fondis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.160, -104.450

Hail, Washington

When
July 11, 4:47 PM MST
Where
Washington County, 12.52 mi SSE of Lindon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.570, -103.290

Hail, Washington

When
July 11, 4:52 PM MST
Where
Washington County, 9.6 mi SE of Lindon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -103.290

Hail, Lincoln

When
July 11, 5:17 PM MST
Where
Lincoln County, 7.24 mi NNW of (Lic)limon Arpt
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.380, -103.690

Hail, Washington

When
July 11, 5:17 PM MST
Where
Washington County, 3.46 mi S of Arickaree
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.630, -103.070

Hail, Washington

When
July 11, 5:36 PM MST
Where
Washington County, 5.29 mi NNE of Arickaree
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.750, -103.030

Hail, Washington

When
July 11, 5:45 PM MST
Where
Washington County, 3.79 mi WSW of Xenia
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.120, -103.390

Hail, Washington

When
July 11, 6:13 PM MST
Where
Washington County, 2.77 mi S of Elba
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -103.180

Hail, Weld

When
July 11, 7:45 PM MST
Where
Weld County, 3.44 mi WNW of Pierce
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -104.810

Hail, Weld

When
July 11, 7:57 PM MST
Where
Weld County, 4.28 mi NNE of Severance
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.830

Hail, Weld

When
July 11, 8:15 PM MST
Where
Weld County, 0.87 mi SW of Eaton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32787, 32788, 32789, 32790, 32791, 32792, 32793, 32794, 32795, 32796, 32797, 32798, 32799.